Stroke Telemedicine Experts Opine on Dual Medication Usage for Hypertensive Crisis

Cody Porcoro

Written by
on October 31, 2017

This case involves a 56-year-old woman, who had a past medical history of hypertension and high cholesterol, was on a bicycle ride with her son when she started to experience blurred vision and sudden weak muscles. Soon after she presented to the emergency department with symptoms of vertigo and numbness on the right side of her face. Her blood pressure on arrival was dangerously high and she was started on a nitroglycerin drip. Her blood pressure started to decline and she was transferred to the ICU. However, her blood pressure started to fluctuate after 2 hours. Another nitroglycerin drip was ordered as well as a nitroprusside injection and within the next half hour the patient’s blood pressure was reportedly normal. However, once her nitroglycerin drip was finished, her blood pressure started to climb once again. An MRI was ordered not long after which showed an acute cerebral infarct.

Question(s) For Expert Witness

  • 1. How often do you treat patients like the one described?
  • 2. What is/are the indication(s) to order a nitroprusside injection on top of a nitroglycerin drip?
  • 3. Have you ever reviewed a similar case? If yes, please explain.

Expert Witness Response E-066387

I treat patients with hypertensive urgency/emergency such as this patient fairly frequently. Nitroprusside can be a first line agent for this situation and may need to be added to a nitroglycerin drip if their blood pressure is not adequately controlled.

Contact this expert witness

Find a Stroke Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY